My Child Has... Article

My Child Has...

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

Aspirin-Induced Asthma


What is aspirin-induced asthma?

Aspirin-induced asthma (AIA) is asthma triggered by taking aspirin or other nonsteroidal anti-inflammatory drugs (NSAIDs). Aspirin, ibuprofen, and naproxen are NSAIDs. Aspirin-induced asthma may also be called:

  • aspirin-intolerant asthma
  • aspirin-sensitive asthma

This kind of asthma is not common in children.

What are the symptoms?

The first symptoms of AIA may include sneezing, a runny or stuffy nose, and facial flushing. Symptoms happen within 1 to 3 hours after taking aspirin or NSAIDs. The asthma attack triggered by aspirin and NSAIDs can be life threatening. In severe cases, AIA is linked with nasal polyps (growths in the lining of the nose or sinuses), long-term sinus disease, and loss of the sense of smell.

Children with asthma may not be sensitive to aspirin at first. They may have taken aspirin or NSAIDS in the past without any side effects. Symptoms may not start until adulthood.

How is it diagnosed?

There are no blood tests or skin tests that will diagnose allergy to aspirin or NSAIDs. Your child's healthcare provider will ask if asthma symptoms started right after your child has taken aspirin or an NSAID. The provider will also need to know if this has happened more than once. The provider may refer your child to an allergy specialist for testing.

How is it treated?

In general, AIA is managed in the same way as other types of asthma.

Some children may be treated with aspirin desensitization. The child starts by taking a very small dose of aspirin in a medical setting where there is emergency support. The dose is carefully and gradually increased until a normal dose of aspirin can be taken without causing symptoms. As the dose is increased, there is a chance of a sudden asthma attack. This process must be supervised by an experienced healthcare provider. Once a normal dose of aspirin is tolerated, that dose given daily. Once the child is desensitized to aspirin, symptoms decrease. This can reduce the need for asthma medicines and improve asthma control.

Your child should wear some form of ID (such as a Medic Alert bracelet) that says that he or she has aspirin-induced asthma.

Can it be prevented?

AIA can be prevented. Avoid products that contain aspirin. Be sure to read labels. There are several medicines that contain aspirin or other NSAIDs.

Do not give aspirin to children 18 years or younger unless told to do so by your healthcare provider. This is due to the risk of Reye's syndrome (an illness that causes inflammation of the brain and liver). If your child has asthma, use NSAIDs such as ibuprofen with caution. If your child has asthma and nasal polyps, do not use NSAIDs without the approval of your child’s healthcare provider.

In rare cases, acetaminophen may also trigger an asthma attack in some children. Reactions are usually less intense than reactions to aspirin or other NSAIDS. Acetaminophen is the medicine most often used for fever and pain relief for people who cannot take aspirin and NSAIDs.


Developed by RelayHealth.
Published by RelayHealth.
Last modified: 2010-01-08
Last reviewed: 2010-12-13

This content is reviewed periodically and is subject to change as new health information becomes available. The information is intended to inform and educate and is not a replacement for medical evaluation, advice, diagnosis or treatment by a health care professional.

Copyright © 1996-2014 The Children's Mercy Hospital